Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 21, NWS Milwaukee, WI

July 23, 2005Kenosha County, Racine County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jul 23, 2005, 4:09 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 21 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 4:09 PM CDT (21:09 UTC)
Expired
Jul 23, 2005, 4:30 PM CDT
In force
21 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 40 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:24 PM CDTTSTM WND DMG2 Ne New Munster, WICITY OF WHEATLAND...SOME TREES BLOWN DOWN. POWERLINES BENT OVER NEAR HIGHWAY 50.
Jul 23, 4:24 PM CDTTSTM WND DMG2 Ne New Munster, WICITY OF WHEATLAND...SOME TREES BLOWN DOWN. POWER POLES BENT OVER NEAR HIGHWAY 50.
Jul 23, 4:24 PM CDTTSTM WND DMGSilver Lake, WITREE BRANCHES DOWN.
Jul 23, 4:24 PM CDTTSTM WND GST 601 Nw Burlington, WI
Jul 23, 4:26 PM CDTTSTM WND DMG2 W Silver Lake, WITREE DOWN AT INTERSECTION OF COUNTY S AND W.
Jul 23, 4:26 PM CDTTSTM WND DMG2 W Silver Lake, WITREE DOWN AT INTERSECTION OF S AND W.
Jul 23, 4:29 PM CDTTSTM WND DMGBurlington, WITREES AND POWERLINES DOWN AT MCHENRY AND WALLBERG ST.
Jul 23, 4:32 PM CDTTSTM WND DMGSilver Lake, WITREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:10 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMKX 232109
TORMKX
WIC059-101-127-232130-
/O.NEW.KMKX.TO.W.0021.050723T2109Z-050723T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
409 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  WESTERN RACINE COUNTY IN SOUTHEAST WISCONSIN
  WESTERN KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 430 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EAST
  TROY...MOVING SOUTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BROWNS LAKE AND BOHNERS LAKE AROUND 415 PM CDT...
  SILVER LAKE...PADDOCK LAKE AND TWIN LAKES AROUND 425 PM CDT...
  CAMP LAKE AROUND 430 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4283 8827 4278 8843 4250 8829 4250 8796

$$

ZAJDEL
2 follow-up statements
000 
WWUS53 KMKX 232118
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 PM CDT SAT JUL 23 2005

WIC059-101-127-232130-
/O.CON.KMKX.TO.W.0021.000000T0000Z-050723T2130Z/
WALWORTH-RACINE-KENOSHA-
417 PM CDT SAT JUL 23 2005

...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR WESTERN 
KENOSHA...WESTERN RACINE AND EASTERN WALWORTH COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BURLINGTON...OR
ABOUT 8 MILES NORTHEAST OF LAKE GENEVA...MOVING SOUTHEAST AT 55 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES NORTHEAST OF GENOA CITY BY 420 PM CDT...
  CAMP LAKE...SILVER LAKE...BASSETT AND SALEM BY 425 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4277 8824 4272 8843 4249 8833 4249 8800

$$

BORGHOFF
000 
WWUS53 KMKX 232130
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 PM CDT SAT JUL 23 2005

WIC059-101-127-232139-
/O.EXP.KMKX.TO.W.0021.000000T0000Z-050723T2130Z/
WALWORTH-RACINE-KENOSHA-
429 PM CDT SAT JUL 23 2005

...THE TORNADO WARNING FOR WESTERN KENOSHA...WESTERN RACINE AND 
EASTERN WALWORTH COUNTIES EXPIRES AT 430 PM CDT...

THE STORM THAT WAS CAPABLE OF PRODUCING A TORNADO IS EXITING THE 
WARNED AREA...THEREFORE THE TORNADO WARNING IS ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4277 8824 4272 8843 4249 8833 4249 8800

$$

BORGHOFF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:30 AM CDT, 12 hours 39 minutes earlier.

Area forecast discussion, Jul 23, 3:30 AM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SAT JUL 23 2005

.DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES TODAY/TONIGHT...AND
HEAT ON SUNDAY.

SFC ANIMATION SHOWS HI PRES RDG STILL NOSING INTO CWA WITH QUIET
ERLY FLOW AND DRIER DEW POINTS. HOWEVER FAIRLY POTENT WAA/H8 SPEED
CONVERGENCE ALREADY TAKING SHAPE ACRS SE MN/NE IA WITH BAND OF
CONVECTION THERE. MODELS SHOW A SHORT WAVE SWINGING THRU DURG MAINLY
MRNG HRS. MORE SHORT WAVE ENERGY BACK IN DAKOTAS WITH MORE VIGOROUS
CLUSTER OF STORMS. GFS SHOWING ALMOST AN INCH OF RAIN BY 18Z. WILL
OPT FOR MAXES TODAY THAT ARE HIGHER THAN GFS MOS BUT LOWER THAN ETA
MOS. THIS LARGELY DUE TO UPSTREAM CLOUD/PCPN TRENDS.

POTENTIAL TIGHT SW/NE GRADIENT IN CWA POPS TNGT AS TSTMS RIDE AROUND
UPR RIDGE WITHIN WAA REGIME BEING FED BY LLJ. LLJ LARGELY FOCUSES
BEST COVERAGE OF PCPN IN NERN CWA AND FURTHER NORTH INTO GRB CWA.
BEST H8 THERMAL PACKING ACRS WRN CWA B4 6Z AND THEN ERN CWA AFT 6Z.
GFS/NAM HAVE H8 HOT PROD FIRMLY ENTRNCHED ACRS CWA BY 12Z SUN.

THE HOT H8 AXIS THEN SITS ACROSS CWA FOR SUN WITH THE H8 TEMPS STILL
WITHIN 24C TO 26C RANGE...HOTTEST NR WI/IL BORDER. WILL GO AHEAD
AND ISSUE A HEAT ADVISORY FOR ENTIRE CWA FOR SUNDAY WITH HEAT
INDICES STILL SHOWING VALUES AOA 105. ATMOS CAPPED SO WILL RETAIN
GOING DRY FCST.

MON THROUGH TUE TIME FRAME SHOWING SERIES OF RIPPLES WITHIN MORE
ZONAL H5 FLOW. H2 PROGS INDICATING CWA SITTING BENEATH RRQ OF ULJ...
WITH AREAS OF UPR LVL DIVERGENCE. H8 CONVERGENCE ALSO A PLAYER...SO
COULD SEE SOME BENEFICIAL RUNS WITH THIS REGIME...DEPENDING OF
COURSE ON WHERE BOUNDARY ACTUALLY SETS UP.

.MKX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SUNDAY INTO
SUNDAY EVENING...ZONES 46-47...51-52...56>60...62>72.

&&
Hazardous weather outlook, Jul 23, 11:30 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT SAT JUL 23 2005

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAINLY OVER MARQUETTE COUNTY NORTH OF MONTELLO.  OVER
THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY INTO SUNDAY EVENING...THE EXPECTED COMBINATION OF TEMPERATURES
IN THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S
MAY RESULT IN DANGEROUS HEAT INDICES OF 105 TO NEAR 110.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL SOUTH CENTRAL AND SOUTHEAST
WISCONSIN SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN
WISCONSIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-241000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON OR EVENING. HIGH WINDS AND HAIL ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING
INTO FAR SOUTHERN WISCONSIN ON MONDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET TUESDAY AND WEDNESDAY DUE
TO WINDS AND WAVES.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

HENTZ

In the hours before

Local storm report, Jul 23, 3:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 S RIPON               43.83N 88.84W
07/23/2005  50 MPH           FOND DU LAC        WI   TRAINED SPOTTER

&&

GDAVIS
Local storm report, Jul 23, 3:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     HUBBLETON               43.19N 88.88W
07/23/2005  50 MPH           JEFFERSON          WI   AMATEUR RADIO

&&

GDAVIS
Local storm report, Jul 23, 3:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     3 SE SULLIVAN           42.98N 88.55W
07/23/2005  67 MPH           JEFFERSON          WI   OFFICIAL NWS OBS

&&

GDAVIS
Special weather statement, Jul 23, 4:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 PM CDT SAT JUL 23 2005

WIZ046-047-056-057-232200-
COLUMBIA-GREEN LAKE-MARQUETTE-SAUK-
401 PM CDT SAT JUL 23 2005

SEVERE THUNDERSTORM WATCH 664 IS NO LONGER IN EFFECT.  THE SEVERE
THUNDERSTORMS HAVE PUSHED SOUTHEAST OF THE AREA.

THE WATCH IS NO LONGER IN EFFECT FOR SAUK...MARQUETTE...GREEN
LAKE...AND COLUMBIA COUNTIES.

HENTZ
Local storm report, Jul 23, 4:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     PARDEEVILLE             43.53N 89.30W
07/23/2005                   COLUMBIA           WI   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO SOME ROOFS. 6-8 INCH DIAMETER TREE
            LIMBS DOWN.

&&

GDAVIS
Local storm report, Jul 23, 4:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     4 NW ATWATER            43.60N 88.79W
07/23/2005  60 MPH           DODGE              WI   AMATEUR RADIO

&&

GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:53 PM CDTSevere Thunderstorm WarningMKXSauk67 min
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane46 min
Jul 23, 1:57 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette63 min
Jul 23, 2:30 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk44 min
Jul 23, 2:43 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac32 min
Jul 23, 2:51 PM CDTSevere Thunderstorm WarningMKXDane54 min
Jul 23, 3:01 PM CDTTornado WarningMKXDodge29 min
Jul 23, 3:05 PM CDTSpecial Marine WarningMKX85 min
Jul 23, 3:11 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan42 min
Jul 23, 3:16 PM CDTSevere Thunderstorm WarningMKXJefferson44 min
Jul 23, 3:21 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington40 min
Jul 23, 3:23 PM CDTSevere Thunderstorm WarningMKXDodge22 min
Jul 23, 3:29 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha53 min
Jul 23, 3:46 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth60 min
Jul 23, 3:50 PM CDTSpecial Marine WarningMKX85 min
Jul 23, 4:01 PM CDTSevere Thunderstorm WarningMKXRock29 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.